Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 292, NWS Twin Cities, MN

November 5, 2008Redwood County, Renville County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Nov 5, 2008, 7:47 AM CST for Redwood County, Renville County, Minnesota. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 5, 2008, 7:47 AM CST (13:47 UTC)
Expired
Nov 5, 2008, 8:15 AM CST
In force
28 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon

Counties Redwood County, MN, Renville County, MN

The radar

The Minneapolis radar (KMPX), 135 km from the middle of the area, began a volume at 14:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 5, 7:59 AM CSTHAIL 0.755 S Renville, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 1.8 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2008-11-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2008-11-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 235 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1411 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
235 m²/s²
0-3 km storm-relative helicity
347 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 051347
SVRMPX
MNC127-129-051415-
/O.NEW.KMPX.SV.W.0292.081105T1347Z-081105T1415Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
747 AM CST WED NOV 5 2008

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN RENVILLE COUNTY IN CENTRAL MINNESOTA...
  NORTHERN REDWOOD COUNTY IN SOUTHWEST MINNESOTA...

* UNTIL 815 AM CST

* AT 741 AM CST...RADAR INDICATED A SEVERE THUNDERSTORM...CAPABLE OF
  PRODUCING NICKEL SIZE HAIL.  THIS STORM WAS LOCATED NEAR BELVIEW...
  OR ABOUT 13 MILES WEST OF REDWOOD FALLS...AND MOVING NORTHEAST AT
  50 MPH.

* SOME LOCATIONS INCLUDE...
  RENVILLE...
  DANUBE...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

REPORT ANY SIGNIFICANT WIND OR HAIL DAMAGE TO THE NEAREST LAW
ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4470 9536 4489 9533 4489 9492 4457 9525
      4457 9536
TIME...MOT...LOC 1346Z 209DEG 43KT 4467 9533

$$
3 follow-up statements
000 
WWUS53 KMPX 051357
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
757 AM CST WED NOV 5 2008

MNC127-051406-
/O.CAN.KMPX.SV.W.0292.000000T0000Z-081105T1415Z/
REDWOOD MN-
756 AM CST WED NOV 5 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL REDWOOD COUNTY
IS CANCELLED...

RADAR INDICATED THAT THE SEVERE STORM HAD MOVED OUT OF REDWOOD 
COUNTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN 
CANCELLED.

LAT...LON 4489 9533 4489 9493 4488 9493 4464 9518
      4465 9523 4466 9524 4466 9526 4467 9529
      4471 9536
TIME...MOT...LOC 1356Z 209DEG 43KT 4474 9525

$$

MNC129-051415-
/O.CON.KMPX.SV.W.0292.000000T0000Z-081105T1415Z/
RENVILLE MN-
756 AM CST WED NOV 5 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 AM CST
FOR WESTERN RENVILLE COUNTY...

AT 756 AM CST...RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM...
CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THE SEVERE STORM WAS LOCATED
6 MILES SOUTHWEST OF RENVILLE...AND MOVING NORTHEAST AT 50 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE RENVILLE AND DANUBE.

PREPARE IMMEDIATELY FOR LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

REPORT ANY DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4489 9533 4489 9493 4488 9493 4464 9518
      4465 9523 4466 9524 4466 9526 4467 9529
      4471 9536
TIME...MOT...LOC 1356Z 209DEG 43KT 4474 9525

$$
000 
WWUS53 KMPX 051402
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
802 AM CST WED NOV 5 2008

MNC129-051415-
/O.CON.KMPX.SV.W.0292.000000T0000Z-081105T1415Z/
RENVILLE MN-
802 AM CST WED NOV 5 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 AM CST
FOR WESTERN RENVILLE COUNTY...

AT 802 AM CST...RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM...
CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THE SEVERE STORM WAS LOCATED
4 MILES SOUTH OF RENVILLE...AND MOVING NORTHEAST AT 50 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE RENVILLE AND DANUBE.

PREPARE IMMEDIATELY FOR LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

REPORT ANY DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4489 9524 4489 9493 4488 9493 4468 9516
      4474 9535
TIME...MOT...LOC 1402Z 214DEG 43KT 4477 9518

$$
000 
WWUS53 KMPX 051417
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
817 AM CST WED NOV 5 2008

MNC129-051427-
/O.EXP.KMPX.SV.W.0292.000000T0000Z-081105T1415Z/
RENVILLE MN-
817 AM CST WED NOV 5 2008

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN RENVILLE COUNTY
EXPIRE3 AT 815 AM CST...

SEVERE STORMS HAVE MOVED OUT OF THE AREA. MORE REDEVELOPMENT IS
POSSIBLE THROUGH TODAY AND THIS EVENING.

DIME TO PENNY SIZE HAIL WAS REPORTED WITH THIS STORM NEAR RENVILLE
AND DANUBE.

LAT...LON 4489 9524 4489 9493 4488 9493 4468 9516
      4474 9535
TIME...MOT...LOC 1402Z 214DEG 43KT 4477 9518

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 5, 5:25 AM CST, 2 hours 22 minutes earlier.

Area forecast discussion, Nov 5, 5:25 AM CST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
525 AM CST WED NOV 5 2008

.UPDATE...FOR 12Z AVIATION DISCUSSION BELOW

&&

.DISCUSSION.../ISSUED 343 AM CST WED NOV 5 2008/

DIFFICULT FORECAST NEXT FEW DAYS AS UPPER LOW DEVELOPS OVER THE
UPPER MIDWEST AND MOVES EAST OVER THE GREAT LAKES REGION. INT ITAL
PROBLEM IS CONVECTION DEVELOPING OVER IOWA. THIS ASSOCIATED WITH
WEAK SHORT WAVE LIFTING ACROSS EASTERN NEBRASKA AREA. THIS WILL
CONTINUE TO LIFT NORTHEAST OVER MUCH OF CWA THIS MORNING. 4KM NMM
WRF REFLECTIVITY FORECAST NOT TOO BAD AND FOLLOWED THAT THIS
MORNING. WILL MENTION SCT TRW- FOR THE MORNING...AND CHANCE POPS
FOR THE AFTERNOON. MILD START TO DAY...SHOULD SEE WARM SECTOR
REMAINING OVER THE AREA TODAY THROUGH THURSDAY. FOLLOWED MAV
GUIDANCE NUMBERS FOR THE MOST PART...WITH SOME TWEAKING FOR CLOUD
COVER/WX.

APPEARS NEXT WAVE WILL MOVE ACROSS NEBRASKA/IOWA LATER THIS
AFTERNOON AND EVENING. CURRENT WATER VAPOR IMAGERY SHOWING POTENT
WAVE/NEGATIVELY TILTED TROUGH NOW GOING THROUGH EJECTION PROCESS...
OVER COLORADO/MEW MEXICO REGION. THIS EXPECTED TO INITIATE SQUALL
LINE OF THUNDERSTORMS OVER EASTERN NE/WESTERN IOWA LATE AFTERNOON/EARLY
EVENING AND LIFT NORTHEAST INTO SOUTHERN MN AS SURFACE LOW
OCCLUDES OVER SOUTHEAST SOUTH DAKOTA TONIGHT. HIGH POPS WARRANTED
INTO EARLY THURSDAY AS SYSTEM OCCLUDES. STRONG/POSSIBLE SEVERE
THUNDERSTORMS COULD WORK INTO SOUTHWEST MN INTO THE EVENING HOURS
AS THIS PROCESS OCCURS. HAIL WOULD BE THE PRIMARY THREAT. STRONG
MOISTURE TRANSPORT INTO EASTERN PORTIONS OF THE CWA AS INDICATED
BY THE NAM/WRF LASTING INTO THURSDAY. WAVES OF SHOWERS AND
THUNDERSTORMS EXPECTED...BUT WILL BE MOVING QUICKLY IN FLOW
PATTERN...SO DONT ANTIC PATE SIGNIFICANT QPF AS OF YET.

AS SYSTEM OCCLUDES COLDER AIR DOES WARP INTO THE WESTERN AREA OF
THE CWA THURSDAY EVENING. SOME TIMING ISSUES BETWEEN 00Z GFS AND
NAM WITH NAM A BIT FASTER IN BRINGING IN THE COLDER AIR. 925 MB
TEMPERATURES DO FAVOR ALL SNOW IN THE FAR WEST AFTER MIDNIGHT
THURSDAY NIGHT...AND SPREADING EAST INTO CENTRAL MN BY NOON FRI.
THIS TREND DOES LOOK LOGICAL AS STACKED LOW MOVES OVER THE STATE.
03Z SREF SNOW PROBABILITIES DO INCREASE ABOVE 50 PERCENT OVER ALL
BUT FAR EASTERN MN DURING THE DAY FRIDAY. AT THE PRESENT TIME
SIGNIFICANT SNOW ACCUMULATION IS NOT ANTICIPATED...WITH BEST
CHANCE OF ACCUMULATING SNOW/1-2 INCHES IN THE FAR WEST. SOME
SLUSHY ACCUMULATIONS POSSIBLE IN THE EAST LATER FRIDAY AFTERNOON
OR FRIDAY NIGHT AS COLDER AIR ARRIVES AND CHANGES ANY REMAINING
PRECIPITATION TO SNOW. SYSTEM EXITS TO THE EAST SATURDAY WITH SOME
LIGHT SNOW/FLURRIES LINGERING IN THE SYSTEMS WAKE. COLDER
TEMPERATURES/HIGH PRESSURE DROPS OVER THE REGION THROUGH THE REST
OF THE WEEKEND AND EARLY NEXT WEAK.

&&

.AVIATION.../12Z TAF ISSUANCE/
FLYING CONDITIONS WILL DETERIORATE THROUGHOUT THE DAY AS THE
HIGHLY ANTICIPATED LOW PRESSURE SYSTEM CRAWLS FROM CENTRAL/EASTERN
SD/NE TOWARD WESTERN MN/IA. SCATTERED RAIN SHOWERS AND ISOLATED
THUNDERSTORMS WILL BE POSSIBLE AT ALL TAF SITES THIS MORNING AND
AFTERNOON IN ADVANCE OF THE SYSTEM. VFR CIGS/VSBYS WILL BE IN
PLACE AT TAF ISSUANCE TIME...BUT DEGRADE INTO THE MVFR CATEGORY BY
THIS AFTERNOON AT KAXN. MVFR CONDITIONS WILL BE LIKELY AT ALL THE
TAF SITES BY THIS EVENING...WITH IFR CONDITIONS EXPECTED TO
DEVELOP OVERNIGHT INTO THURSDAY...AS THE LOW ARRIVES IN
SOUTHWESTERN MN. INSTABILITY PARAMETERS INDICATE A POTENTIAL FOR
THUNDER...ESPECIALLY THIS AFTERNOON AND TONIGHT...SO HAVE RETAINED A CB
MENTION IN THE TAFS.

EAST/SOUTHEAST WINDS WILL PREVAIL TODAY...WITH BREEZY CONDITIONS
EXPECTED AT KEAU AND KRNH.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

LS/DWE
Hazardous weather outlook, Nov 5, 4:09 AM CST, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
409 AM CST WED NOV 5 2008

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
061200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
409 AM CST WED NOV 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A DEEP AREA OF LOW PRESSURE WILL MOVE INTO SOUTHWEST MINNESOTA
LATE TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED OUT AHEAD OF
THE LOW...ACROSS MUCH OF SOUTHERN MINNESOTA AND WEST CENTRAL
WISCONSIN TODAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. LATER
THIS EVENING...THE LOW WILL MOVE INTO SOUTHWEST MINNESOTA. A
SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS OVER SOUTHWEST
MINNESOTA...OR SOUTHWEST OF A LINE FROM BENSON...REDWOOD FALLS AND
FAIRMONT...LATE THIS AFTERNOON AND OVERNIGHT. LARGE HAIL IS THE
PRIMARY SEVERE WEATHER THREAT FROM THE STORMS...THOUGH GUSTY WINDS
COULD ALSO ACCOMPANY THE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL STILL BE POSSIBLE ACROSS EASTERN MINNESOTA AND
WEST CENTRAL WISCONSIN THURSDAY. SEVERE THUNDERSTORMS ARE NOT
EXPECTED.

WINDY CONDITIONS ALONG WITH RAIN CHANGING TO SNOW FROM WEST TO
EAST ACROSS THE OUTLOOK AREA...WILL BE LIKELY FROM THURSDAY NIGHT
INTO FRIDAY...AS THE LOW PRESSURE SYSTEM MOVES THROUGH.
ACCUMULATING SNOW...FROM 1 TO 3 INCHES IS POSSIBLE ACROSS WEST
CENTRAL MINNESOTA LATE THURSDAY NIGHT INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OR
THIS EVENING ACROSS SOUTHWEST MINNESOTA.

In the hours before

Special weather statement, Nov 5, 5:08 AM CST, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
508 AM CST WED NOV 5 2008

MNZ076-077-083>085-051215-
BLUE EARTH-LE SUEUR-RICE-STEELE-WASECA-
508 AM CST WED NOV 5 2008

...SIGNIFICANT WEATHER ALERT FOR BLUE EARTH...LE SUEUR...RICE...
STEELE AND WASECA COUNTIES UNTIL 615 AM CST...

AT 503 AM CST...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR MINNESOTA LAKE. THIS STORM WAS MOVING NORTHEAST AT
45 MPH.

HAIL UP TO DIME SIZE IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MAPLETON.
  WALDORF.
  OTISCO.
  JANESVILLE.
  WASECA.
  WATERVILLE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 5, 7:34 AM CSTSevere Thunderstorm WarningMPXKanabec26 min
Nov 5, 8:04 AM CSTSevere Thunderstorm WarningMPXKandiyohi41 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.